North Dakota, 2012

Hail and Damaging Winds in North Dakota, May 22, 2012

May 22, 2012 · NWS FGF · 6 events in 3 counties and zones

A cold front pushed east across North Dakota late in the evening of the 22nd. As of 9 pm CST, the cold front had moved into central North Dakota with another stationary boundary extending from the Turtle Mountains to the U.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front pushed east across North Dakota late in the evening of the 22nd. As of 9 pm CST, the cold front had moved into central North Dakota with another stationary boundary extending from the Turtle Mountains to the U. S. Highway 2 corridor in Minnesota. As the low level jet intensified in the evening, a cluster of thunderstorms moved into south central and southeast North Dakota. This cluster of storms moved north-northeast through the late evening and produced several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 22, 1:38 PM CST, 6 hours 52 minutes earlier.

Area forecast discussion, May 22, 1:38 PM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
238 PM CDT TUE MAY 22 2012

.SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER THREAT TONIGHT
FOLLOWED BY NEARLY CONSTANT LIGHT PCPN CHANCES THRU FRI. WILL USE
A MODEL BLEND TODAY FOR THE SHORT TERM FORECAST.

TONIGHT...TEMPS HAVE TAKEN A LONG TIME TO RISE ONCE AGAIN TODAY.
HOWEVER AT 2 PM KFAR HAD RISEN TO 88F AND KBWP TO 86F. STILL
REMAINS COOLER IN THE NORTHWEST FA WITH SEVERAL STATIONS ALONG THE
CANADIAN BORDER STILL REPORTING MID 60S. SFC LOW PRESSURE STILL
OVER THE WESTERN DAKOTAS WITH THE WARM FRONT EXTENDING UP INTO
NORTHEAST ND. SFC TEMPS HAVE BEEN HELD DOWN A LITTLE BY THE MID
AND HIGH LEVEL CLOUDS STREAMING EAST AHEAD OF THE LOW. HOWEVER
THERE ARE A FEW METAR SITES REPORTING 60F DEW POINTS FROM KBIS TO
KMBG TO KPIR. MUCH MORE BROAD SWATH OF MID 50S ON EITHER SIDE OF
THIS 60F DEW POINT LINE. SPC MESO PAGE SHOWS GOOD CAP ESTABLISHED
OVER THE CENTRAL DAKOTAS WITH A FAIR AMOUNT OF CIN. PROBABLY
LOOKING AT THE UPPER JET NOSING INTO THE WESTERN DAKOTAS TO HELP
INITIATE STORMS LATE THIS AFTERNOON AND HELP KICK THE SFC LOW AND
COLD FRONT TO THE EAST. THEREFORE HAVE LEFT THE TONIGHT FORECAST
BROKEN UP IN 3 HOURLY SEGMENTS KEEPING THE BEST CHANCE FOR SEVERE
IN THE KDVL REGION FROM 00-03Z AND SLIDING TOWARD THE RED RIVER
VALLEY FROM 03-06Z. BEST CHANCES SHOULD TRANSITION INTO THE MN FA
ALONG AND EAST OF THE VALLEY POST 06Z. SPC HAS THE AREA IN A
SLIGHT RISK MENTIONING LARGE HAIL AND DAMAGING WINDS EVEN A VERY
LOW TORNADO RISK NEAR THE SFC BOUNDARIES. MODELS SHOW THE LOW
LEVEL JET CRANKING UP TO AROUND 60KTS AFTER DARK HELPING TO
SUSTAIN CONVECTION OVERNIGHT. SPC MENTIONS THE POSSIBILITY OF AN
MCS FORMING WITH BOWING SEGMENTS POSSIBLE. LOOKS TO BE AN ACTIVE
NIGHT.

WED-FRI...NOT SURE HOW FAST CONVECTION WILL MOVE EAST ON WED
MORNING BUT THERE COULD STILL BE SOME LINGERING STORMS IN THE FAR
EAST. WESTERN AREAS MAY SEE SOME SUN ON WED WITH MORE CLOUDS TO
THE EAST. GET STUCK IN SOUTHWEST FLOW FOR MOST OF THU INTO THU
NIGHT WITH SEVERAL WAVES RIDING UP GENERATING PCPN JUST TO OUR
EAST. NOT LOOKING LIKE A REALLY GOOD FOCUS IN OUR FA FOR PCPN BUT
GENERALLY BROAD WEAKER FORCING. PRETTY MUCH HAVE LOW PCPN CHANCES
EACH DAY WHICH HAS BEEN FORECAST CONTINUITY NOW FOR SEVERAL DAYS.
STUCK IN A CLOUDY AND SOMEWHAT WET AND COOL PATTERN.

.LONG TERM (SAT-TUE)...
MAIN MODEL DIFFERENCES INVOLVE TRACK OF UPPER LEVEL LOW EJECTING
FROM WEST COAST TROUGH THROUGH THE PERIOD. GFS HAS THE MORE EASTWARD
PROGRESSIVE TRACK WHILE ECMWF LIFTS UPPER LOW NORTHWARD THROUGH MT.
EITHER SOLUTION WILL RESULT IN POTENTIALLY ACTIVE PATTERN THROUGH
THE WEEKEND AS SURFACE LOW PRESSURE LIFTS THROUGH THE REGION.
CLOUDS/PCPN WILL GOVERN TEMPERATURES WITH SUNDAY THE POTENTIALLY
WARMEST DAY.

&&

.AVIATION...
VFR CONDITIONS TONIGHT. POSSIBLE TSRA IN DVL BASIN 00-03Z TIME FRAME
WITH CONVECTION REACHING VALLEY TOWARDS 06Z. COULD SEE MVFR
CIGS/VSBY WITH STRONGER STORMS. STRONG WINDS AND LARGE HAIL POSSIBLE
FROM VALLEY WEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, May 22, 5:49 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT TUE MAY 22 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT TUE MAY 22 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA
AFTER 3 PM...THEN SPREAD INTO EASTERN NORTH DAKOTA THIS
EVENING...THEN INTO MINNESOTA AFTER MIDNIGHT. SOME STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS FROM 6 PM THROUGH 6 AM AS
STORMS MOVE FROM WEST TO EAST. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL OCCUR NEAR ANY THUNDERSTORMS THAT DEVELOP CONTINUALLY OVER
ONE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
May 22, 8:30 PM CST
Where
Barnes County, 2 mi W of Litchville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.650, -98.222

Hail, Griggs

When
May 22, 8:55 PM CST
Where
Griggs County, 5.8 mi NE of Binford
Measured
1 in hail
Reported by
Public
Coordinates
47.620, -98.250

Thunderstorm Wind, Grand Forks

When
May 22, 9:30 PM CST
Where
Grand Forks County, 2.12 mi NNE of Arvilla
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
47.950, -97.490

Several ash and oak trees up to 22 inches in diameter were snapped at the Turtle River State Park.

Thunderstorm Wind, Grand Forks

When
May 22, 9:45 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.910, -97.630

Several trees were blown down in Larimore.

Thunderstorm Wind, Grand Forks

When
May 22, 9:47 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.960, -97.380

The wind gust was measured at the Grand Forks Air Force Base.

Hail, Barnes

When
May 22, 10:15 PM CST
Where
Barnes County, 3.36 mi ENE of Leal
Measured
1 in hail
Reported by
Public
Coordinates
47.110, -98.250

Quarter size hail fell along with some smaller hailstones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373635, 372926, 372929, 372930, 372932, 372928.